Excess prolactin may disrupt periods


July 23, 1991|By Dr. Simeon Margolis

Q. I am in my early 20s and went to a doctor because my menstrual periods stopped even though I am not pregnant. He did a number of tests and told me that my prolactin levels were too high. What does that mean?

A. Prolactin is a hormone secreted by the pituitary gland. As its name implies, the principal function of prolactin is to initiate and maintain lactation or milk production. Excessive blood levels of prolactin (hyperprolactinemia) may cause menstrual irregularities or cessation of menstrual periods.

Galactorrhea, a discharge of milk from the breasts, is common in women with hyperprolactinemia and may occur in men as well. High prolactin levels in men may lead to impotence, loss of libido and infertility.

Of greatest concern when prolactin levels are elevated is a prolactin-secreting tumor (prolactinoma) of the pituitary. Prolactinomas are the most common pituitary tumor; they occur with greatest frequency in women between the ages of 20 and 35.

But there are many other causes of hyperprolactinemia. These include pregnancy, stress, an underactive thyroid, kidney failure, polycystic ovary disease and other tumors of the pituitary gland or in the tissues near the pituitary. Also, hyperprolactinemia can be caused by a large number of drugs, particularly those used to treat hypertension, depression and other psychiatric conditions.

There is a good chance your elevated prolactin is due to some benign condition. However, if no other explanation can be found, you should have an MRI (magnetic resonance imaging) scan of your pituitary to exclude a pituitary tumor. Most prolactinomas in women are small, but continued growth when untreated can produce visual disturbances, headaches and other symptoms.

Q. I am hoping you can give me some information on Accutane. I am trying to decide whether or not to take it. I want to know what it is, how it works, and its possible side effects.

A. Accutane, the trade name for isotretinoin, is a drug that resembles vitamin A and is very effective in the treatment of cystic acne. The exact way the drug works is unknown. Because Accutane has several adverse effects that can be extremely serious, its use is limited to individuals with severe, disfiguring, cystic acne that has not responded to other forms of therapy.

Cheilitis (redness of the lips and cracks at the corners of the mouth) occurs in about 90 percent of those taking Accutane; nearly 40 percent develop conjunctivitis, 16 percent complain of pains in joints or muscles, and 25 percent have a significant rise in their blood triglyceride levels, a risk factor for coronary heart disease and pancreatitis.

Less common side effects include dry skin, reduced night vision, clouding of the cornea, elevations of liver enzymes that may progress to hepatitis, and increased intracranial pressure (pseudotumor cerebri) resulting in headaches, visual disturbances, nausea and vomiting. Most of these side effects stop when the drug is discontinued, but some persist.

The greatest danger, however, is the extremely high risk of serious fetal abnormalities if a woman becomes pregnant while taking Accutane. Accordingly, any woman of childbearing age must meet the following conditions before taking Accutane: unresponsiveness of severe cystic acne to other treatments; reliability in carrying out instructions and following contraceptive measures; and a negative pregnancy test obtained within two weeks of starting treatment. A reliable form of contraception must be used not only during treatment but also for one month before starting and one month after stopping treatment. In fact, it is recommended that two effective forms of contraception be used simultaneously. Treatment is started on the second or third day after a normal menstrual period follows a negative pregnancy test.

Obviously, initiation of Accutane treatment requires thoughtful discussions with your doctor and careful follow-up during treatment. Women with child-bearing potential must even sign a consent form before starting therapy.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine and associate dean for faculty affairs at the school.

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.